Diagnosed July this year with COPD. 73% on spirometry test and was given Qvar 100 and Salamol easi breathe inhalers. To be honest I have been breathless ever since July despite taking them and on 21st August was taken off Qvar and prescribed Symbicort 200/6 2 puffs twice a day. I have horrendous muscle spasms, not cramps, but in my arm and legs and its like muscle is being rung out. When I have it in the arm, I can see muscle moving beneath skin and my hand goes claw like. Lasts for several minutes and so painful. Read on here before about eating bananas and drinking tonic water for cramps which I do daily but this isn't cramps.

I have only slept in my bed 3 times since being diagnosed as cant breath so have been propped up on sofa cat napping. Yesterday I didn't take any Salamol, just purse breathing when I needed to. And with the Symbicort, I only took one puff yesterday. I went to bed and slept for 10 hours. Didn't take Salamol again today and trying not to and breathing is best it has been since June. Had one puff of symbicort as unsure about stopping this completely till I see GP.

It just struck me that Qvar didn't work and they put me on symbicort and that doesn't work as far as I'm concerned, plus gives me muscle spasms to boot.

I see different GP's each time I go to doctors but last Friday I saw a lovely GP who spent lots of time with me. Chris came with me as he was annoyed and said this is beyond a joke - no one is listening to you. We took on board what she said about hyperventilating and Chris explained to her that I am not a nervy woman and very strong but maybe stress of last few months have affected me without realising. GP referring me to a Pulmonary Consultant now at long last. Previous GP's wouldn't do it before and told me they only refer when surgery can no longer help me. Lovely GP that we seen said that she thinks I am hyperventilating and this could be the problem. Also feels that me being moderate, I should not be as breathless as I am. So glad Chris was there as he explained a lot of things to her i.e. me not able to sleep, or go to bed and about his recent cancer scare.

GP was so lovely and got more done with her than previous ones so she will be my GP now.

I received letter and start PR on 4th October.

Cant wait to see Consultant and see for sure what is going on. Chest x ray and blood tests came back last week as normal. Cholesterol bit high at 7 but I will work on that.

Oh I ordered NAC supplement and that arrived today.

Hope you are all well and keeping warm. I have heating on and kitchen door open - what a daft bat I am

9 Replies

  • Hi twinks.12954(Aka 'daft bat') Nice to see things are going your way at last. Well done to Chris for the support he is giving you.


    your daily humour tonic

  • Awe thank you. You should be called 'tonic' of the cocktails. You so keep everyone's spirits up xx

  • Thank you twinks. Much appreciated

  • I would mention to the doc / consultant about your muscle spasms. I take my inhaler meds in isolation because of these types of problems that way can control which drug is a problem easier. Symbicort has budesonide and formoterol combined, formoterol was the one that I had trouble with.

    Mention to the doc about your sleeping difficulties also, the body needs sleep as much as we need to breathe.

    Good luck with your PR that's great news.

    Hope you find things get sorted for you soon.

    Take care BC

  • Thank you Blakey. What is best way to space them out? Good GP on Friday so hoping Consultant can sort it out. Lack of sleep was hellish and so bad for immune system. Take care

  • twinks1954, I get the exact same muscle spams as you are experiencing!!! Very, very painful I agree. I get them all over my body, chest, abdomen, arms, legs - everywhere. Also like you, I say they are muscle spasms and NOT cramps.

    I take Quinine at night but this isn't working most of the time. I eat bananas but don't like tonic water.

    I have had these spasms for years now but thinking back, I would say they started after I had to start using my inhalers when I was diagnosed with Emphysema.

    It would be great if there could be a solution to these spasms.


  • Hi I am asthmatic, but I used to take Qvar and then Symbicort too..but then was put onto Clenil.

    Its my blue reliever inhalers I have the problem with...if I take too much without increasing my steroids , my chest gets tighter and my peak flow falls after a few days, and I cough more when I move around.

    At the same time I need to open my chest to breathe so I need the reliever again... I seem to get into a viscious circle.

    Hyperventilation is a problem for me too, and the pursed lip breathing helps...its just remembering to do it instead of panicking.

    I did try Buteyko Breathing exercises but found it really hard to keep going.

    Best wishes. J.

  • Hi Twinks, when I started on seretide inhaler I had the spasms you mentioned more so in my lower calf, causing my toes to look like claws, quite painful too, but now 10 years on disappeared, no probs, Hoping that yours will too.x

  • Hi, how nice to hear such positive things about your Doctor. Hope they can sort out the breathlessness. Great news about Pulmonary Rehab - I am sure you will really benefit from it. Good luck TAD xx

You may also like...